Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 24, NWS Tucson, AZ

July 9, 2013Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 9, 2013, 3:53 PM MST for Santa Cruz County, Arizona. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2013, 3:53 PM MST (22:53 UTC)
Expired
Jul 9, 2013, 4:30 PM MST
In force
37 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 3:59 PM MSTHAIL 1.75Kino Springs, AZSPOTTER REPORTS GOLF BALL SIZED HAIL 8 MILES EAST OF NOGALES
Jul 9, 4:00 PM MSTTSTM WND GST 586 Ne Nogales, AZ
Jul 9, 4:23 PM MSTHAIL 0.882 Ese Nogales, AZ0.5 INCHES OF RAIN IN 10 MINUTES

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 3:52 PM MSTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.9 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2013-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1492 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2013-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1492 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1419 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

900 
WUUS55 KTWC 092253
SVRTWC
AZC023-092330-
/O.NEW.KTWC.SV.W.0024.130709T2253Z-130709T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
353 PM MST TUE JUL 9 2013

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANTA CRUZ COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITY OF NOGALES...

* UNTIL 430 PM MST

* AT 348 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED 9
  MILES EAST OF NOGALES...AND MOVING WEST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINO
  SPRINGS AND RIO RICO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ENCOUNTER STRONG WINDS...BLOWING DUST AND POOR VISIBILITIES
WHILE DRIVING...PULL OFF THE ROAD IF POSSIBLE...PUT THE VEHICLE IN
PARK...TAKE YOUR FOOT OFF THE BRAKE AND WAIT UNTIL THE VISIBILITY
IMPROVES. PROTECT YOUR HEAD FROM POSSIBLE FLYING DEBRIS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.

&&

LAT...LON 3140 11103 3148 11100 3144 11081 3139 11071
      3132 11071 3133 11102
TIME...MOT...LOC 2252Z 099DEG 8KT 3134 11080

$$
 
MEADOWS
4 follow-up statements
138 
WWUS55 KTWC 092300
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
400 PM MST TUE JUL 9 2013

AZC023-092330-
/O.CON.KTWC.SV.W.0024.000000T0000Z-130709T2330Z/
SANTA CRUZ AZ-
400 PM MST TUE JUL 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

AT 357 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM WITH A 
HISTORY OF PRODUCING GOLF BALL SIZE HAIL...AND HEAVY RAINFALL. THIS 
STORM ALSO HAS THE POTENTIAL FOR DESTRUCTIVE WINDS IN EXCESS OF 70 
MPH.  THIS STORM WAS LOCATED NEAR KINO SPRINGS...OR 7 MILES EAST OF 
NOGALES...MOVING WEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.

&&

LAT...LON 3140 11103 3148 11100 3144 11081 3139 11071
      3132 11071 3133 11102
TIME...MOT...LOC 2300Z 099DEG 8KT 3134 11082

$$

MEADOWS
578 
WWUS55 KTWC 092306
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
406 PM MST TUE JUL 9 2013

AZC023-092330-
/O.CON.KTWC.SV.W.0024.000000T0000Z-130709T2330Z/
SANTA CRUZ AZ-
406 PM MST TUE JUL 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

AT 402 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM 
PRODUCING GOLF BALL SIZE HAIL...AND DESTRUCTIVE WINDS IN 
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR KINO SPRINGS...OR 7 
MILES EAST OF NOGALES...MOVING WEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS!

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.

&&

LAT...LON 3140 11103 3148 11100 3144 11081 3139 11071
      3132 11071 3133 11102
TIME...MOT...LOC 2306Z 099DEG 8KT 3134 11084

$$

MEADOWS
913 
WWUS55 KTWC 092315
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
415 PM MST TUE JUL 9 2013

AZC023-092330-
/O.CON.KTWC.SV.W.0024.000000T0000Z-130709T2330Z/
SANTA CRUZ AZ-
415 PM MST TUE JUL 9 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM MST
FOR SOUTH CENTRAL SANTA CRUZ COUNTY...

AT 411 PM MST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THIS STORM WAS LOCATED NEAR KINO SPRINGS...OR NEAR NOGALES...
MOVING WEST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.

&&

LAT...LON 3140 11103 3148 11100 3144 11081 3140 11075
      3132 11077 3133 11102
TIME...MOT...LOC 2315Z 099DEG 8KT 3134 11086

$$
MEADOWS
413 
WWUS55 KTWC 092329
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
429 PM MST TUE JUL 9 2013

AZC023-092340-
/O.EXP.KTWC.SV.W.0024.000000T0000Z-130709T2330Z/
SANTA CRUZ AZ-
429 PM MST TUE JUL 9 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL SANTA CRUZ
COUNTY HAS EXPIRED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MST
TUESDAY EVENING FOR SOUTHEASTERN ARIZONA.

LAT...LON 3140 11103 3148 11100 3144 11081 3140 11075
      3132 11077 3133 11102
TIME...MOT...LOC 2330Z 099DEG 8KT 3135 11090

$$

MEADOWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:12 PM MST, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 9, 2:12 PM MST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
212 PM MST TUE JUL 9 2013

.SYNOPSIS...HIGH PRESSURE ALOFT WILL SLIDE FROM NEW MEXICO EASTWARD
THIS WEEK. THE RESULTANT MOIST SOUTHEAST FLOW OF AIR WILL BRING A
GENERAL INCREASE IN THUNDERSTORM COVERAGE OVER THE NEXT SEVERAL
DAYS.  THUNDERSTORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND
FLASH FLOODING.

&&

.DISCUSSION...CLOUDS BROKE UP LATE THIS MORNING AND TEMPERATURES
HAVE RECOVERED ADEQUATELY AND MAY YET FLIRT WITH THE 100 DEGREE
MARK IN TUCSON. AS OF 2 PM THE TEMPERATURE HAD CLIMBED AS HIGH AS
98 DEGREES.

IN ANY EVENT TEMPERATURES ARE A BIT COOLER THAN MONDAY AND
THUNDERSTORMS STRUGGLING TO INITIATE DESPITE PWAT VALUES NEAR 1.9
INCHES ON MORNING SOUNDING. A COUPLE OF STORMS HAVE DEVELOPED NEAR
THE INTL BORDER BUT STILL BELIEVE TSTMS WILL INCREASE IN COVERAGE
LATER THIS AFTERNOON OVER MOUNTAINS AND TRACK SLOWLY WWD. MOST
PROMINENT UPPER FEATURE ON SATELLITE IS CIRCULATION OVER CHIHUAHUA
THAT HAS A TROUGH STRETCHING TOWARD NM BOOTHEEL.  ADDED IMPETUS FROM
THIS DISTURBANCE MAY SUSTAIN/AID THUNDERSTORMS ALONG INTERNATIONAL
BORDER TONIGHT...AND A LARGE COMPLEX IS EXPECTED TO BE CENTERED OVER
SONORA BY MORNING. SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN IN SOME AREAS.

ANOTHER MORE SUBTLE FEATURE WHICH IS HELPING KICK OFF TSTMS OVER THE
RIM SHOULD GENERALLY TRACK WEST SKIRTING NORTHERN PORTIONS OF SE
AZ..POSSIBLY IMPACTING THE SHIPMAN WILDFIRE AREA IN NE PINAL COUNTY.

AS HIGH PRESSURE ALOFT GRADUALLY SHIFTS EAST THE REST OF THE
WEEK...A BROAD EAST TO WEST UPPER FLOW WILL SET UP FROM TX ACROSS
NRN MEX. THE FLOW IS DEPICTED AS TURNING NW INTO SE AZ...THUS
SETTING UP A FAVORABLE PATTERN FOR ACTIVE MONSOON THUNDERSTORM
ACTIVITY. THERE WILL BE UNDOUBTEDLY BE SEVERAL SUBTLE UPPER FEATURES
WHICH WILL FAVOR CERTAIN DAYS OVER ANOTHER BUT ARE HARD TO DISCERN
AT THIS TIME.  MODELS ARE CURRENTLY POINTING TO WED AND THU AS THE
MOST ACTIVE DAYS THIS WEEK...THEN DEPICT A LARGER SCALE WESTWARD
MOVING SYSTEM TO CREATE AN ACTIVE MONDAY/TUESDAY NEXT WEEK.

DAYTIME TEMPS WILL AVERAGE A FEW DEGS BELOW NORMAL WED-FRI FOLLOWED
BY SLIGHTLY WARMER DAYTIME TEMPS THIS WEEKEND.

&&

.AVIATION...VALID THRU 11/00Z...
ISOLATED THUNDERSTORMS DEVELOPING MAINLY ACROSS SOUTHERN COCHISE AND
SANTA CRUZ COUNTIES. THE 5 TO 10 KT EASTERLY STORM MOTIONS DO
PRESENT A POTENTIAL ISSUE FOR KDUG AND KOLS SO I MAY INCLUDE MENTION
OF THUNDER IN THESE TAFS SOON. ADDITIONAL ACTIVITY MAY DEVELOP
THROUGH THE EVENING. BEST CHANCES FOR -TSRA AT KTUS WOULD OCCUR
LATER THIS EVENING SO HAVE NOT YET ADDED -TSRA TO KTUS.
OTHERWISE...ANTICIPATE VFR CIGS AND NORMAL DIURNAL WINDS OUTSIDE OF
THUNDERSTORMS. GENERALLY LIGHT WINDS OVERNIGHT...BECOMING WEST TO
NORTHWESTERLY IN THE AFTERNOON.

&&

.FIRE WEATHER...ISOLATED TO SCATTERED THUNDERSTORMS THROUGH THIS
EVENING ESPECIALLY IN THE HIGHER ELEVATIONS. INCREASING MOISTURE
WILL HELP THUNDERSTORM ACTIVITY INCREASE FROM WEDNESDAY THROUGH THE
END OF THE WEEK. THE STRONGER THUNDERSTORMS WILL PRODUCE GUSTY AND
ERRATIC WINDS. OTHERWISE...NORMAL DIURNAL WIND TRENDS WILL OCCUR.
DAYTIME RELATIVE HUMIDITIES WILL RANGE FROM THE UPPER TEENS TO 30S
WITH GOOD NIGHTTIME RECOVERIES.

&&

.CLIMATE...THE HIGH TEMPERATURE AT TUCSON INTERNATIONAL AIRPORT
REACHED 105 DEGREES MONDAY. THUS...MONDAY BECAME THE 38TH
CONSECUTIVE DAY OF TRIPLE DIGIT TEMPS RECORDED AT TUCSON
INTERNATIONAL AIRPORT. THIS IS THE THIRD LONGEST STREAK ON RECORD
BEHIND 1987 AND 2005 (BOTH YEARS WITH 39 CONSECUTIVE DAYS).

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC/DROZD
AVIATION FIRE WEATHER/BROST

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Jul 9, 2:05 PM MST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
205 PM MST TUE JUL 9 2013

AZZ508-092130-
EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX AZ-
205 PM MST TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COCHISE COUNTY UNTIL
230 PM MST...

AT 200 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES EAST OF DOUGLAS...MOVING SOUTHWEST AT 5
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF
SOUTHEASTERN COCHISE COUNTY.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3134 10951 3151 10948 3153 10919 3133 10916
TIME...MOT...LOC 2105Z 063DEG 4KT 3141 10924

KD
Special weather statement, Jul 9, 2:48 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
248 PM MST TUE JUL 9 2013

AZZ510-092215-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES INCLUDING HANNAGAN
MEADOW AZ-
248 PM MST TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENLEE COUNTY UNTIL
315 PM MST...

AT 245 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF HANNAGAN MEADOW...OR 55
MILES NORTHEAST OF SAFFORD...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

AREAS AFFECTED BY THIS STORM INCLUDE...HIGHWAY 191 BETWEEN ROSE PEAK
AND HANNAGAN MEADOW.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3336 10941 3359 10944 3365 10919 3351 10918
TIME...MOT...LOC 2148Z 067DEG 9KT 3353 10925

KD
Special weather statement, Jul 9, 3:42 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
342 PM MST TUE JUL 9 2013

AZZ503-513-092330-
DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING
BISBEE/CANELO HILLS/MADERA CANYON AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
342 PM MST TUE JUL 9 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN SANTA CRUZ COUNTY UNTIL
430 PM MST...

AT 336 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES EAST OF NOGALES...MOVING WEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING AND AREAS OF BLOWING DUST.

AREAS AFFECTED BY THIS STORM INCLUDE...NOGALES...KINO SPRINGS...
PATAGONIA LAKE...RIO RICO AND TUMACACORI.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3160 11109 3155 11075 3142 11062 3132 11065
      3133 11105
TIME...MOT...LOC 2241Z 091DEG 7KT 3134 11078

MEADOWS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 5:47 PM MSTSpecial Weather StatementTWC58 min
Jul 8, 6:56 PM MSTSpecial Weather StatementTWCPinal64 min
Jul 8, 7:53 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz112 min
Jul 9, 2:05 PM MSTSpecial Weather StatementTWC25 min
Jul 9, 2:48 PM MSTSpecial Weather StatementTWCGreenlee27 min
Jul 9, 3:10 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Jul 9, 3:42 PM MSTSpecial Weather StatementTWCSanta Cruz48 min
Jul 9, 4:27 PM MSTAreal Flood AdvisoryTWCSanta Cruz2 hr
Jul 9, 4:52 PM MSTSpecial Weather StatementTWCPinal23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.